Secondary Logo

Journal Logo

Correspondence

Are transdermal opioids contraindicated in patients at risk of suicide?

An underappreciated problem

Oppliger, Martine; Mauermann, Eckhard; Ruppen, Wilhelm

Author Information
European Journal of Anaesthesiology: August 2016 - Volume 33 - Issue 8 - p 604-605
doi: 10.1097/EJA.0000000000000393
  • Free

Editor,

Transdermal opioid patches are often used as an alternative to oral opioids in chronic pain conditions. In Germany, chronic pain therapy with fentanyl constitutes over 40% of strong opioids and is mainly applied in the form of patches (nearly 97%).1 Transdermal application has been advocated particularly in psychiatric patients because of stable serum concentrations, increased medication compliance and prevention of possible overdose.2 However, incorrect use of fentanyl patches – which may be higher in this population – can place patients at potentially fatal risk.

We present an unusual case in which a hospitalised patient with chronic pain and psychiatric comorbidities presumably committed suicide by ingesting a 25 μg h−1 Durogesic matrix patch. A number of cases describing misuse, abuse and accidental fatalities by oral ingestion as well as a few suicides by transdermal application exist. However, this case is of particular interest as it relates to an in-hospital suicide by oral ingestion of a single fentanyl patch and exemplifies the potentially fatal interaction of chronic pain, psychiatric comorbidities and high total doses of fentanyl available in even low-rate transdermal patches. This case is a grim reminder to all physicians to appreciate the vast amount of fentanyl in transdermal patches and include the risk of suicide by altered absorption (e.g. oral ingestion) in their risk/benefit analysis when prescribing transdermal opioid patches.

Written informed consent for publication of this case report was obtained from the Ethics Committee of Northwest and Central Switzerland (Chairperson Professor Perruchoud) on 26 December 2014.

A 54-year-old woman was admitted to the psychiatric ward following a second suicide attempt by oral medication overdose. The patient had a history of self-inflicted pain, depression and chronic knee pain. Her depression was treated with trazodone and chronic pain was treated with a Durogesic matrix patch 25 μg h−1, ibuprofen and pregabalin. During the afternoon of the fifth day of hospitalisation, the patient was found lying motionless in her bed despite having been seen 90 min earlier in good condition. Owing to the signs of certain death, the emergency team elected to withhold resuscitative efforts. No obvious causes of sudden death could be found and the body was handed over to the Institute of Forensic Medicine of the University of Basel, Basel, Switzerland. The autopsy revealed the remains of a chewed Durogesic matrix patch in the patient's oral cavity and pharynx. No other patches, injection marks or injuries were found. The remaining autopsy findings were compatible with death by respiratory arrest from fentanyl intoxication. This hypothesis was supported by toxic fentanyl concentrations measured in the blood (25 μg l−1 in cardiac blood), with therapeutic levels of trazodone and pregabalin. The toxicological analysis of urine showed only traces of the patient's standard medication. No evidence of other narcotics or drugs was found. There was no evidence of external influences, and suicide was therefore deemed to be the cause of death, although misuse (i.e. chewing the fentanyl patch to improve analgesia) could not be fully excluded.

According to the WHO, suicide is a leading cause of global death with over 800 000 deaths per annum (http://www.who.int/mediacentre/factsheets/fs398/en/). Furthermore, increased prescription of opioids has been associated with increases in opioid mortality.3 Although psychiatric comorbidities are known risk factors for suicide, chronic pain has also been identified as an independent risk factor beyond its association with psychiatric comorbidities.4 However, this may still be clinically underappreciated. In a study of almost 1000 patients prescribed opioids, 40.3% of women had serious suicidal thoughts and 23.8% had had suicide attempts, with men exhibiting slightly lower values (31.0 and 13.3%, respectively).5

Despite being redesigned to improve safety, fentanyl patches may release lethal amounts of fentanyl from the matrix structure if they are damaged significantly (e.g. by chewing). This results in a rapid uptake through the buccal mucosa and greatly increased fentanyl concentrations in the blood. Because of the nature of transdermal delivery, the amount of drug in a patch must maintain an adequate concentration gradient for steady release, making overdoses possible. The Durogesic matrix patch used in this case, which releases 25 μg h−1, contains 4.2 mg of fentanyl prior to use, according to the manufacturer. At a rate of release of 25 μg h−1, we estimate that in our case there were approximately 3.4 mg of fentanyl in the patch at the time of chewing, some 32 h after application. Given a buccal bioavailability of approximately 50%,6 1.7 mg were available for immediate release in this case. The postmortem cardiac blood concentration of 25 μg l−1 in our patient is well above the therapeutic range of 0.3 to 10 μg l−1, although it should be noted that the in-vivo fentanyl concentration may vary significantly from postmortem concentrations and drug concentrations in autopsies must be viewed in context with other forensic findings.

Although fentanyl patches are practical alternatives to oral opioids in chronic pain, they harbour the danger of misuse because of changed or manipulated absorption. This may be particularly devastating with drugs which have a narrow therapeutic range, such as opioids. If opioids are to be continued during acute psychiatric episodes compounded with chronic pain, a switch to oral, sustained-release opioids administered on a per dose basis should be considered rather than relying on the intended pharmacokinetics of even low-rate patches. Given the sheer amount of fentanyl in even a low-dose patch and the relatively easy means of changing the intended transdermal absorption, we must critically reassess our risk/benefit calculation to include the risk of suicide in patients presenting not only with psychiatric comorbidities but also with chronic pain itself.

Acknowledgements relating to this article

Assistance with the case report: the authors would like to thank Allison Dwileski B.S. (Scientific Secretary, Department for Anaesthesia, Surgical Intensive Care, Prehospital Emergency Medicine and Pain Therapy, University Hospital Basel, Basel, Switzerland) for providing editorial assistance.

Financial support and sponsorship: none.

Conflicts of interest: none.

References

1. Hoffmann F, Glaeske G, Windt R. Prescription of high-potency opioids in 2011. Schmerz 2012; 26:707–714.
2. Isaac M, Holvey C. Transdermal patches: the emerging mode of drug delivery system in psychiatry. Ther Adv Psychopharmacol 2012; 2:255–263.
3. Gomes T, Mamdani MM, Dhalla IA, et al. Opioid dose and drug-related mortality in patients with nonmalignant pain. Arch Int Med 2011; 171:686–691.
4. Ilgen MA, Zivin K, McCammon RJ, Valenstein M. Pain and suicidal thoughts, plans and attempts in the United States. Gen Hosp Psychiatry 2008; 30:521–527.
5. Saffier K, Colombo C, Brown D, et al. Addiction Severity Index in a chronic pain sample receiving opioid therapy. J Subst Abuse Treat 2007; 33:303–311.
6. Nelson L, Schwaner R. Transdermal fentanyl: pharmacology and toxicology. J Med Toxicol 2009; 5:230–241.
© 2016 European Society of Anaesthesiology